High blood glucose

November 12, 2012

High blood glucose

Blood glucose is tested by doctors for many reasons as it can be an indicator of underlying health conditions.

For most healthy people a normal fasting blood glucose level will be under 126 mg/dl. A blood glucose level of over 160 mg/dl is considered to be high; this is referred to as hyperglycemia.

Symptoms

Symptoms presented as a result high blood glucose levels are many and varied, a patient may experience one or several of the following -

  • Increased thirst

  • Increased urination

  • Fatigue

  • Blurred vision

  • Slow healing of wounds, cuts etc

  • Sudden unexplained weight loss

  • Dry mouth or skin

Results of high blood glucose

High blood glucose is considered to be an unacceptable condition due to the health problems it can cause, both long and short term. Because of the significant problems which can develop as a result of high blood glucose it is extremely important that the condition is managed correctly, a level of over 180 mg/dl on consecutive days will mean a possible adjustment to treatment. The aim should be to keep the blood glucose level under control and to treat the hyperglycemia when and if it occurs. Some possible complications include -

  • Eye disease

  • Kidney disease

  • Heart attack

  • Stroke

Causes of high blood glucose

Again, causes will vary but may include some or all of the following -

  • Eating too much and doing too little

  • A diabetic not taking the right medication or missing a dose

  • Damaged insulin supply

  • Stress, illness, infection, injury

  • Inaccurate reading of the blood glucose meter

Treatment

Patients who have been newly diagnosed with moderately high levels of blood glucose may regain and manage more normal levels by implementing some simple lifestyle changes including dietary changes and increased levels of exercise. For some people a medication regime may be necessary. Other steps may include:

  • Drink plenty of water

  • If your reading is over 250 mg/ld despite taking insulin medication then a dip test of your urine should be carried out in order to check for the presence of ketones; if ketones are detected then it is important to seek the advice of your medical practitioner.

  • If you are aware of what caused the spike in blood glucose levels take the necessary steps to correct it and avoid it happening again.

  • Determine if there is a pattern to your blood glucose which may indicate the necessity of a change in medication.

Be vigilant about maintaining normal blood glucose levels and see your medical practitioner should you experience any difficulties.

Tags: ,

Category: Articles